Home Physical Fitness Your Good Health: Exercises, meds can help control overactive bladder

Your Good Health: Exercises, meds can help control overactive bladder

111
0


Dear Dr. Roach: I am a woman, in my late 80s and have been healthy my whole life. I don’t take any medications for any conditions. However, I do suffer from incontinence. Do you think it’s worth trying medication?

I.R.M.

Many women are embarrassed about bringing this up to their doctor, but treatment can improve a woman’s quality of life.

Overactive bladder is a major cause of incontinence. The diagnosis can usually be made by assessment of your medical history. A urine culture is performed to be sure there is not an infection.

Pads are necessary while the evaluation is in process, as these can wick moisture away from the skin and offer protection from irritation. However, many or most women are able to find relief through treatment. These treatments include pelvic floor exercises, lifestyle changes and sometimes medication.

In a woman in her 80s, vulvovaginal atrophy is common due to loss of estrogen’s protective effects on the lining of the vulva and vagina. Treating this, if present, will often improve symptoms in women with overactive bladder. It is often very effective for stress incontinence, like when a person loses urine with a cough or sneeze. Some women have both of these types of incontinence. Smoking cessation can improve symptoms, and weight loss for overweight women may help.

I have had good success referring women to a pelvic floor physical therapist.

If lifestyle changes and pelvic floor exercises are not effective enough, medications should be tried. They do work in most cases. Although, like all medicines, they may have side effects, but they are usually not too bad and most women find the benefits are worth it. The newer, beta-3 agonists drugs mirabegron (Myrbetriq) and vibegron (Gemtesa) tend to have fewer side effects than the older, antimuscarinics drugs, such as oxybutynin (Ditropan) or trospium. Dry mouth is the most common side effect, and it is much more likely with the older than newer drugs. Antimuscarinics can also cause constipation and blurry vision, and a few women notice confusion and decreased concentration. The medicine should be stopped for this.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth @med.cornell.edu



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here